Texas, 2008

Hail and Damaging Wind in Texas, April 4, 2008

April 4, 2008 · NWS LCH · 2 events in 2 counties and zones

As a cold front moved across the region, some thunderstorms became severe and caused damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

As a cold front moved across the region, some thunderstorms became severe and caused damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 4, 10:08 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Apr 4, 10:08 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1108 AM CDT FRI APR 4 2008

.UPDATE...UPDATED THE GRIDS/ZONES AGAIN FOR TORNADO WATCH 164 TO
EXTEND IT TO INCLUDE ALL OF SE TX EXCEPT FOR JEFFERSON AND ORANGE
COUNTIES. ONGOING CONVECTION CROSSING SE TX WILL MOVE INTO HARDIN
AND TYLER COUNTIES BY 1 PM AND CONTINUE EAST ACROSS JASPER AND
NEWTON COUNTIES. FEEL SHEAR PROFILES WILL IMPROVE AS THE DAY GOES
ON AND PREFERRED EXTENDING THE TORNADO WATCH INTO THIS AREA INSTEAD
OF JUST EXTENDING THE PREVIOUSLY ISSUED SVR TSTM WATCH A COUPLE OF
HOURS.

SHOULD BE A FUN DAY...

&&

.PREV DISCUSSION... /ISSUED 1012 AM CDT FRI APR 4 2008/

UPDATE...UPDATED THE GRIDS/ZONES FOR TORNADO WATCH 164 JUST
ISSUED FOR MOST OF MY LA ZONES. WATCH ISSUED BASED ON ONGOING
ACTIVITY TO THE WEST OF THE AREA AND ITS TRAJECTORY TOWARD THE
AREA. DUE TO THE CURRENT MOVEMENT AND COVERAGE TRENDS ALSO DECIDED
TO EXTEND THE LIKELY POPS SWD TO THE I-10 CORRIDOR FOR THE
AFTERNOON HOURS (PROBABLY SHOULD HAVE RAISED THE POPS ACROSS THE
NRN 1/2 OF THE AREA TO CATEGORICAL...MAY UPDATE LATER TO DO SO).

ANOTHER ISSUE AT HAND THIS MORNING IS THE LIKELY NEED TO EXTEND
ONE OF THE CURRENT WATCHES INTO SERN TX. SVR TSTM WATCH 163
CURRENTLY IN EFFECT FOR TYLER...JASPER AND NEWTON COUNTIES EXPIRES
AT 11 AM. WILL EITHER BE EXTENDING THIS WATCH FOR A FEW HOURS TO
ACCOUNT FOR THE ACTIVITY MOVING IN FROM THE WEST...OR MAY EXTEND
TORNADO WATCH 164 SPATIALLY INTO MUCH OF MY TX ZONES. WILL DECIDE
THE BEST COURSE OF ACTION BETWEEN NOW AND 11 AM.

PREV DISCUSSION... /ISSUED 554 AM CDT FRI APR 4 2008/

UPDATE...
HAVE UPDATED ZONES AND GRIDS TO REFLECT SEVERE THUNDERSTORM WATCH
NUMBER 163 THAT WAS ISSUED BY SPC THROUGH 11 AM CDT FOR
TYLER...JASPER AND NEWTON COUNTIES. SEVERE STORMS HAVE FORMED IN
THE HILL COUNTRY NORTHWEST OF AUSTIN MOVING EASTWARD. IF STORMS
CAN HOLD TOGETHER THEY WILL ENTER TYLER...AND EXTREME NORTHERN
PORTIONS OF JASPER AND NEWTON COUNTIES BY LATE MORNING.

RUA

PREV DISCUSSION... /ISSUED 428 AM CDT FRI APR 4 2008/

DISCUSSION...
THE MORNING IS STARTING OUT RATHER WARM AND HUMID...BUT TRANQUIL
ACROSS THE FORECAST AREA. HOWEVER...IT LOOKS LIKE THINGS WILL GET
ACTIVE LATER ON TODAY.

AN UPPER LEVEL TROF MOVING OUT OF THE ROCKIES INTO THE SOUTHERN
PLAINS WILL CONTINUE TO MOVE EASTWARD AND HELP PUSH A COLD FRONT
ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING. RIGHT NOW IT
LOOKS LIKE THE FRONT WILL BE JUST NORTH OF THE FORECAST AREA BY
04/18Z (1 PM)...THEN ROUGHLY FROM A MARKSVILLE TO CAMERON LINE AT
05/00Z (7 PM)...THEN REACHING SAINT MARY PARISH AND OUT OF THE
FORECAST AROUND 05/06Z (1 AM.)

SOUTHWEST WINDS ARE EXPECTED TO INCREASE TODAY AHEAD OF THE TROF
WITH 85H LOW LEVEL JET AROUND 40 KNOTS. THIS WILL BRING RICH GULF
MOISTURE INTO THE FORECAST AREA WITH PWAT AT OR ABOVE 1.5 INCHES
BY THIS AFTERNOON. INITIALLY EXPECT THE ATMOSPHERE TO BE CAPPED AS
WARM DRY LAYER IN THE 85H-7H LAYER SEEN ACROSS LOWER TEXAS MOVES
INTO THE FORECAST AREA. HOWEVER...MODERATE TO STRONG LOW LEVEL
CONVERGENCE IS PROGGED AHEAD OF THE FRONT LATER ON THIS AFTERNOON
AND EVENING AND SHOULD BE ENOUGH TO GET SHOWERS AND THUNDERSTORMS
TO DEVELOP.

AGAIN...PROGS SHOW BEST UPPER LEVEL JET DYNAMICS TO THE NORTH OF
THE FORECAST AREA. HOWEVER...DUE TO THE TIMING OF THE FRONT AND
INITIATION OF SHOWERS AND THUNDERSTORMS BEING LATER IN THE AFTERNOON
AND EVENING...DIURNAL HEATING SHOULD BE ENOUGH TO HELP DE-STABILIZE
THE ENVIRONMENT WITH CAPE VALUES OVER 2000 J/KG AND LIS AROUND
(-5) OR HIGHER. THEREFORE...CAN NOT RULE OUT SOME RATHER INTENSE
THUNDERSTORMS ALONG THE LINE AS IT MOVES ACROSS THE FORECAST AREA.
IT SHOULD BE NOTED THAT SPC HAS THE ENTIRE FORECAST AREA IN A
SLIGHT RISK FOR SEVERE STORMS TODAY. CURRENT THINKING IS THAT THE
PORTION OF THE FORECAST AREA THAT WILL SEE THE CHANCE FOR ANY SEVERE
WEATHER WILL BE IN THE NORTHERN ZONES...FROM THE SABINE RIVER
EASTWARD. THIS IS WHERE THE LOW LEVEL CONVERGENCE WILL BE THE
STRONGEST AND THAT REGION WILL BE CLOSER TO THE BETTER UPPER LEVEL
DYNAMICS. WILL GO AHEAD AND ADD SEVERE WORDING TO THE ZONES AND
GRIDS FOR VERNON AND BEAUREGARD PARISHES EASTWARD WITH THE BEST
CHANCE OVER THE NORTHEAST PORTION. SPC DOES SHOW A 30 PERCENT
PROBABILITY OF LARGE HAIL OR DAMAGING WINDS NORTHEAST OF AN
ALEXANDRIA TO VILLE PLATTE TO OPELOUSAS LINE. WITH MAINLY
UNIDIRECTIONAL WIND PROFILES...STRAIGHT LINE WINDS AND HAIL WILL
BE THE PRIMARY RISK.

DRIER AND COOLER AIR WILL MOVE IN OVERNIGHT WHICH SHOULD HELP
PROVIDE NICE WEATHER FOR THE WEEKEND.

AVIATION...
BROKEN LOW CLOUDS WITH MVFR TO VFR CEILINGS WILL BE LIKELY THROUGH
THE MORNING INTO AFTERNOON ALONG WITH BREEZY SOUTH WINDS.
THUNDERSTORMS WILL BEGIN TO FORM LATER ON IN THE AFTERNOON INTO
THE EARLY EVENING AHEAD OF A COLD FRONT. SOME OF THE STORMS COULD
PRODUCE STRONG GUSTY WINDS.

MARINE...
MODERATE SOUTHERLY WINDS WILL OCCUR TODAY AND WILL START OUT THE
COASTAL WATERS WITH SMALL CRAFT EXERCISE CAUTION. A COLD FRONT
WILL ENTER THE COASTAL WATERS A LITTLE BEFORE SUNSET AND BE
THROUGH THE COASTAL WATERS AFTER MIDNIGHT. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT. STRONG
NORTHERLY WINDS ARE THEN EXPECTED TO DEVELOP BEHIND THE FRONT.
SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE FROM AROUND 10 PM
TONIGHT TIL ABOUT 10 AM SATURDAY MORNING. WINDS AND SEAS WILL THEN
DECREASE DURING THE DAY ON SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  79  55  74  54 /  50  50   0   0
KBPT  79  53  76  54 /  70  40   0   0
KAEX  78  52  73  50 /  70  40   0   0
KLFT  81  58  73  55 /  70  60  10   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH UNTIL 6 PM FRIDAY FOR THE FOLLOWING ZONES:
     ACADIA...ALLEN...AVOYELLES...BEAUREGARD...CALCASIEU...
     EVANGELINE...JEFFERSON DAVIS...LAFAYETTE...LOWER ST.
     MARTIN...RAPIDES...ST. LANDRY...UPPER ST. MARTIN...AND
     VERNON.

TX...TORNADO WATCH UNTIL 6 PM FRIDAY FOR THE FOLLOWING ZONES:
     HARDIN...JASPER...NEWTON...AND TYLER.

GM...NONE.
&&

25
Hazardous weather outlook, Apr 4, 4:59 AM CST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
559 AM CDT FRI APR 4 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-051100-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
559 AM CDT FRI APR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE ACROSS THE REGION DURING THE AFTERNOON AND
EVENING HOURS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM
AHEAD OF THIS FRONT. SOME OF THE STORMS MAY BECOME SEVERE...ESPECIALLY
ACROSS PORTIONS OF THE LAKES AREA OF SOUTHEAST TEXAS INTO CENTRAL
LOUISIANA.

THE MAIN RISK FROM THE STORMS WILL BE STRONG STRAIGHT LINE WINDS
AND LARGE HAIL. ALSO...THE THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL IN SHORT PERIOD OF TIME AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MAINLY FAIR WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
THERE IS A CHANCE THAT SOME SPOTTERS MAY BE ACTIVATED LATER TODAY
IF ORGANIZED SEVERE WEATHER CAN FORM.

RUA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
April 4, 1:28 PM CST
Where
Jasper County, 4.15 mi N of Jasper
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
Broadcast Media
Coordinates
30.980, -94.000

Minor roof damage occurred to a restaurant on Highway 96. The roof of a daycare center in CR 261 was damaged and playground equipment was thrown through a fence. A nearby metal roof was blown off a barn.

Hail, Hardin

When
April 4, 1:52 PM CST
Where
Hardin County, 0.6 mi W of Honey Is
Measured
0.75 in hail
Reported by
Public
Coordinates
30.400, -94.440

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97110, 97102.